Alert archive / Iowa / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 26, NWS Des Moines, IA

May 4, 20154 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 4, 2015, 8:08 PM CDT for 4 counties in Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2015, 8:08 PM CDT (01:08 UTC)
Expired
May 4, 2015, 8:47 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Appanoose County, IA, Decatur County, IA, Lucas County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 112 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2015-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2015-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

417 
WUUS53 KDMX 050108
SVRDMX
IAC007-053-117-185-050200-
/O.NEW.KDMX.SV.W.0026.150505T0108Z-150505T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
808 PM CDT MON MAY 4 2015

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHEASTERN LUCAS COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHEASTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...
  WEST CENTRAL APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 900 PM CDT

* AT 808 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES EAST OF
  LEON...MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CORYDON...RATHBUN LAKE...RUSSELL...ALLERTON...HUMESTON...GARDEN
  GROVE...PROMISE CITY...CLIO...PLANO...MILLERTON AND RED HAW LAKE
  STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4059 9360 4078 9373 4102 9321 4077 9300
TIME...MOT...LOC 0108Z 240DEG 34KT 4074 9354 

HAIL...1.00IN
WIND...60MPH
 
$$

AWB
2 follow-up statements
339 
WWUS53 KDMX 050132
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
832 PM CDT MON MAY 4 2015

IAC053-050141-
/O.CAN.KDMX.SV.W.0026.000000T0000Z-150505T0200Z/
DECATUR IA-
832 PM CDT MON MAY 4 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DECATUR COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4086 9356 4102 9321 4077 9300 4060 9356
TIME...MOT...LOC 0131Z 238DEG 35KT 4078 9342 

$$

IAC007-117-185-050200-
/O.CON.KDMX.SV.W.0026.000000T0000Z-150505T0200Z/
WAYNE IA-LUCAS IA-APPANOOSE IA-
832 PM CDT MON MAY 4 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WAYNE...SOUTHEASTERN LUCAS AND WEST CENTRAL APPANOOSE COUNTIES...

AT 831 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
CORYDON...MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CORYDON...RATHBUN LAKE...RUSSELL...ALLERTON...HUMESTON...PROMISE
CITY...CLIO...PLANO...MILLERTON AND RED HAW LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4086 9356 4102 9321 4077 9300 4060 9356
TIME...MOT...LOC 0131Z 238DEG 35KT 4078 9342 

HAIL...1.00IN
WIND...60MPH
 
$$

AWB
647 
WWUS53 KDMX 050147
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
847 PM CDT MON MAY 4 2015

IAC007-117-185-050157-
/O.CAN.KDMX.SV.W.0026.000000T0000Z-150505T0200Z/
WAYNE IA-LUCAS IA-APPANOOSE IA-
847 PM CDT MON MAY 4 2015

...THE SEVERE THUNDERSTORM WARNING FOR WAYNE...SOUTHEASTERN LUCAS AND
WEST CENTRAL APPANOOSE COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4086 9356 4102 9321 4077 9300 4060 9356
TIME...MOT...LOC 0144Z 240DEG 34KT 4086 9325 

$$

AWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:46 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 4, 6:46 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
646 PM CDT MON MAY 4 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 342 PM CDT MON MAY 4 2015

THE FRONTAL BOUNDARY CURRENTLY RESIDES ALONG THE IOWA-MISSOURI
BORDER AND IS ALL BUT STATIONARY AT THIS POINT AND SHOULD SLOWLY
REVERSE COURSE LATER TODAY. SHOWERS ASSOCIATED WITH A SHORT WAVE
MOVING INTO THE CWA WILL CONTINUE TO DEVELOP AND MOVE
NORTHEASTWARD. ALONG WITH IT...THETA-E ADVECTION WILL CONTINUE
TO MOVE IN TO THE CENTRAL PORTIONS OF THE CWA AND HELP KEEP
SHOWERS GOING THIS AFTERNOON AND INTO THE EVENING. MORE VIGOROUS
STORMS WILL DEVELOP LATER THIS AFTERNOON IN THE SOUTHWEST ALONG
THE INSTABILITY AXIS TO THE WEST...WHERE MUCAPE VALUES ARE 1000+
J/KG. EARLY STORMS ARE LIKELY TO BE ELEVATED AND FORCED BY THETA-E
ADVECTION AND POSITIVE VORTICITY ADVECTION ASSOCIATED WITH THE
SHORTWAVE. ADDITIONALLY...THE HIGH RES MODELS HAVE STORMS
DEVELOPING IN SOUTH CENTRAL IOWA...AROUND OTTUMWA...WHERE SBCAPE
IS AROUND 1500-2000 J/KG AND CLEAR SKIES EARLIER ERODED THE CAP.

THE LAST FEW MODEL RUNS HAVE KEPT SHOWERS AND STORMS FURTHER
SOUTH...NOT REACHING AREAS OF NORTH CENTRAL AND NORTHEASTERN IOWA
UNTIL WELL AFTER 00Z AND SLOWED DOWN THE NORTHWARD MOVEMENT OF
POPS ALONG WITH THE NEIGHBORS. THE THREAT FOR SEVERE WEATHER IS
LIMITED WITH GENERALLY WEAKER SHEAR VALUES...BUT HAIL AND WINDS
WILL BE THE MAIN THREATS...ESPECIALLY IF THE CONVECTION GOES
LINEAR LATER TONIGHT.

.LONG TERM /TUESDAY THROUGH MONDAY/...
ISSUED AT 342 PM CDT MON MAY 4 2015

THE KEY FOCUS OVER THE EXTENDED PERIOD WAS PRECIP CHANCES AND
TIMING OF PRECIP DURING THE MIDDLE OF THE WEEK. LEANED TOWARD THE
NAM12/ARW-NMM WRF TUESDAY...THEN A NAM12/ECMWF BLEND FOR
WEDNESDAY INTO WEDNESDAY NIGHT. LATE IN THE PERIOD...THERE WAS A
SLIGHT LEAN TOWARDS THE ECMWF INTO THE WEEKEND.

TUESDAY INTO WEDNESDAY NIGHT...FRONT LOOKS TO SURGE NORTHWARD
DURING THE MORNING TUESDAY AND STORM ACTIVITY WILL SHIFT NORTH
WITH THE FRONT THROUGH MIDDAY TUESDAY. THETA-E ADVECTION AND
FRONTOGENETICAL FORCING BEGINS TO DIMINISH OR PHASE OUT BY THE
EARLY AFTERNOON IN NORTHERN IOWA AND HAVE LOW CONFIDENCE IN
STORMS/SHOWERS TO PERSIST MUCH PAST 18Z TUESDAY. THE ARW-WRF
/NMM-WRF HAVE A DECENT HANDLE ON THE RADAR TRENDS THROUGH THE
MORNING HOURS TUESDAY. LOWERED POPS CONSIDERABLY TUESDAY
AFTERNOON TO REFLECT THIS TREND. TEMPERATURES WILL REBOUND TO
AROUND 80 OVER THE SOUTHERN HALF OF THE STATE AND MAY NEED TO GO
SLIGHTLY WARMER IF CLOUD COVER CLEARS OUT SOONER THAN ANTICIPATED.

DRY CONDITIONS OVER MUCH OF THE FORECAST AREA TUESDAY NIGHT INTO
WEDNESDAY EVEN THOUGH THE GFS HAS THE BOUNDARY DRAPED ACROSS IOWA
AND STORMS THROUGH MUCH OF THE NIGHT. THIS IS THE FIRST MENTION
OF THIS TREND VIA GFS SO SOMETHING TO MONITOR IF OTHER MODELS
BEGIN TO SHOW THIS SOLUTION FOR TUESDAY NIGHT INTO WEDNESDAY.

BROAD WEAK AREA OF QG FORCING SLOWLY PUSHES INTO WESTERN IOWA BY
WEDNESDAY MORNING AND TRANSITIONS EASTWARD THROUGHOUT THE DAY.
SEVERAL MID TO UPPER LEVEL SHORTWAVES MOVE NORTH TO NORTHEAST IN
CONJUNCTION WITH A PARENT NEGATIVELY TILTED 500MB TROUGH MOVING
INTO THE CENTRAL PLAINS BY WEDNESDAY MORNING. FAIRLY STRONG
MOISTURE TRANSPORT INTO THE STATE WEDNESDAY AFTERNOON AND EVENING
AND HAVE HIGHEST POPS GOING ACROSS THE FORECAST AREA DURING THIS
TIME. SEVERE CHANCES SEEM LIMITED WITH THE LACK OF ANY SIGNIFICANT
INSTABILITY AND SHEAR PRESENT.

THURSDAY AND FRIDAY...SURFACE LOW AND AFOREMENTIONED 500MB TROUGH
CONTINUE TO PUSH THROUGH THE DAKOTAS INTO MINNESOTA THURSDAY. THIS
PLACES CENTRAL IOWA IN SOUTHWEST FLOW ALOFT WITH 850MB TEMPS
WARMING TO +13C TO +14C THURSDAY AFTERNOON. HOWEVER...COLD FRONT
ENTERS THE WESTERN EDGES OF THE STATE BY 00Z FRIDAY AND SHOULD BE
ENOUGH FORCING OVER THE WESTERN PORTIONS OF THE FORECAST AREA TO
KEEP HIGH CHANCE/LIKELY POPS GOING FOR THURSDAY INTO THURSDAY
NIGHT. TRENDED DRIER FOR FRIDAY WITH THE COLD FRONT LOCATED IN
SOUTHERN IOWA BY THIS TIME.

SATURDAY THROUGH MONDAY...UNSETTLED WEATHER PATTERN CONTINUES
THROUGHOUT THE WEEKEND WITH A SERIES OF SHORTWAVES OUT AHEAD OF A
DEEP UPPER LEVEL TROUGH THAT PUSHES THROUGH THE REGION BY SUNDAY
AFTERNOON INTO EARLY MONDAY. THIS LOOKS TO BE THE NEXT POTENTIAL
FOR ANY WIDESPREAD SEVERE WEATHER.

&&

.AVIATION...05/00Z
ISSUED AT 644 PM CDT MON MAY 4 2015

SHOWERS AND THUNDERSTORMS POSSIBLE OVER THE AREA TONIGHT WITH
THUNDERSTORMS MOST PREVALENT OVER SOUTHERN IOWA. CIGS ARE EXPECTED
TO DROP TO MVFR WITH LOCAL IFR POSSIBLE OVERNIGHT INTO TUESDAY
MORNING. FOCUS FOR THE ACTIVITY IS ANTICIPATED TO SHIFT INTO
NORTHERN IOWA DURING THE DAY TUESDAY WITH VFR DEVELOPING SOUTH.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CURTIS
LONG TERM...PODRAZIK
AVIATION...DONAVON
Hazardous weather outlook, May 4, 4:14 PM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
414 PM CDT MON MAY 4 2015

IAZ070>075-081>086-092>097-052115-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
414 PM CDT MON MAY 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING AND OVERNIGHT ACROSS
SOUTHERN IOWA. A FEW OF THE STORMS MAY BE SEVERE...WITH THE
PRIMARY THREAT BEING LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING
WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL RETURN OFF AND ON FROM WEDNESDAY
THROUGH THE WEEKEND. OVERALL THE SEVERE WEATHER CHANCES WILL BE
SOMEWHAT LOW...HOWEVER THE SEVERE THREAT WILL BE SOMEWHAT ELEVATED
THURSDAY AND AGAIN SUNDAY WITH MORE INFORMATION ON POTENTIAL
THREATS IDENTIFIED LATER IN THE WEEK. THE STRONGER STORMS WILL
ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER STORM REPORTS ARE
APPRECIATED.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-052115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
414 PM CDT MON MAY 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTH CENTRAL IOWA.

.DAY ONE...TONIGHT

SHOWERS AND STORMS WILL MOVE THROUGH PORTIONS OF CENTRAL AND
NORTHERN IOWA LATER THIS EVENING AND OVERNIGHT. SEVERE WEATHER IS
NOT EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL RETURN OFF AND ON FROM WEDNESDAY
THROUGH THE WEEKEND. OVERALL THE SEVERE WEATHER CHANCES WILL BE
SOMEWHAT LOW...HOWEVER THE SEVERE THREAT WILL BE SOMEWHAT ELEVATED
THURSDAY AND AGAIN SUNDAY WITH MORE INFORMATION ON POTENTIAL
THREATS IDENTIFIED LATER IN THE WEEK. THE STRONGER STORMS WILL
ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

CURTIS

In the hours before

Local storm report, May 4, 3:06 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
306 PM CDT MON MAY 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             6 WSW WALLINGFORD       43.30N 94.91W
05/03/2015  M1.50 INCH       EMMET              IA   PUBLIC

            60 MPH WIND GUSTS IN ADDITION TO HAIL.
            REPORT VIA FARMER IN FIELD ON A TRACTOR.
            DELAYED REPORT.

&&

KLP
Special weather statement, May 4, 7:49 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
749 PM CDT MON MAY 4 2015

IAZ094-095-050130-
DECATUR IA-WAYNE IA-
749 PM CDT MON MAY 4 2015

...STRONG THUNDERSTORM CAPABLE OF SMALL HAIL...

AT 748 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF LEON...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEON...CORYDON...ALLERTON...HUMESTON...GARDEN GROVE AND CLIO.

LAT...LON 4070 9382 4090 9354 4090 9345 4074 9325
      4058 9357 4058 9373
TIME...MOT...LOC 0048Z 232DEG 21KT 4069 9369

AWB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:49 PM CDTSpecial Weather StatementDMXWayne41 min
May 4, 8:39 PM CDTSpecial Weather StatementDMXMahaska51 min
May 4, 9:33 PM CDTSpecial Weather StatementDMXMahaska42 min
May 4, 10:50 PM CDTSpecial Weather StatementDMXAppanoose, Monroe40 min
May 5, 5:06 PM CDTSpecial Weather StatementDMXHardin, Story39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.